CDC: First responders’ fears of touching fentanyl perhaps overblown


By Owen Daugherty - The Columbus Dispatch (TNS)



COLUMBUS — Ever since a police officer in eastern Ohio reportedly overdosed after brushing powdered fentanyl off his shirt following a traffic stop in 2017, law-enforcement officers across the state have been on high alert.

The story out of East Liverpool was reported by both local and national media, including The New York Times, stoking fear about how first-responders deal with the opioid epidemic. Similar reports of officers overdosing from exposure to fentanyl soon followed.

However, according to the Centers for Disease Control and Prevention in Atlanta and other medical professionals, the reaction might be overblown.

Can someone overdose just from touching fentanyl? There’s no clear answer; emergency first-responders and medical professionals are split on that answer.

But both law-enforcement officers and Ohio’s public officials are taking the matter seriously.

U.S. Sens. Sherrod Brown, a Democrat from Ohio, and Rob Portman, R-Ohio, proposed a Senate bill that would pump millions of dollars into purchasing high-tech devices that detect fentanyl and other substances, in an effort to keep officers safe when encountering the deadly substance.

This is not to say that fentanyl — a narcotic that is said to be 30-50 times more powerful than heroin— is not an extremely toxic drug.

And Ohio is one of the states at the epicenter of problems with the painkiller. The Buckeye State is among the worst in the nation when it comes to the opioid problem, with more than 14 people dying each day from drug overdoses. And a growing amount of them are being killed by synthetic opioids such as fentanyl and its even deadlier cousin, carfentanil.

Accurate information about the drug is critical, officials say, especially with media outlets reporting that simply touching the drug can lead to death.

The CDC says that skin contact with fentanyl can be a risk, but that fentanyl “is not likely to lead to overdose unless large volumes of highly concentrated powder are encountered over an extended period of time. Brief skin contact with fentanyl or its analogues is not expected to lead to toxic effects if any visible contamination is promptly removed.”

The American College of Medical Toxicology and the American Academy of Clinical Toxicology wrote a joint position statement last year following the East Liverpool incident, saying the risk for emergency first-responders is “extremely low.”

“To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids. Incidental dermal absorption is unlikely to cause opioid toxicity. For routine handling of the drug, nitrile gloves provide sufficient dermal protection,” the statement reads.

Yet the federal Drug Enforcement Administration put out a guide for first-responders with an ominous warning of potentially life-threatening dangers that contact with fentanyl could bring.

“Any substance suspected to contain fentanyl should be treated with extreme caution, as exposure to a small amount can lead to significant health-related complications, or death,” the DEA warning guide reads.

Why the difference in approaches? The answer mainly comes down to the distinction between law enforcement and medical professionals, said Dr. Eric Adkins, vice chairman for clinical affairs in emergency medicine at Ohio State’s Wexner Medical Center.

“Any time EMS crews or law enforcement encounters a substance that they have concern, they obviously need to have some level of caution,” Adkins said. “Medicine approaches it a little bit differently. The difference is, we have the advantage of getting information upfront. Whereas, EMS and law enforcement are going into the great unknown.”

Adkins said “debunking” situations in which someone overdosed from fentanyl by incidental skin contact or inhalation is not so cut and dried, noting that there are situations where an accidental overdose is possible.

Using alcohol-based hand sanitizer is one of those situations, Adkins said. The same DEA briefing alluded to earlier statements that hand-sanitizer might increase the skin’s rate of absorption when in contact with fentanyl, which might have occurred in the East Liverpool incident.

Ohio Fraternal Order of Police President Jay McDonald said he is awaiting a report from the National Institute for Occupational Safety and Health, a division of the CDC, on best practices for handling fentanyl, including how to equip and educate officers.

“The DEA has urged agencies not to field-test drugs anymore,” McDonald said. “The FOP is in support of (Brown and Portman’s) legislation. Anything we can do that makes it safer for our officers in the field, the better off we are … The danger is a street officer who finds a little bit on the street and doesn’t know what it is.”

McDonald said the medical-grade fentanyl that doctors are testing to “debunk” the overdose reports is not the same as the potentially deadly street fentanyl that officers encounter.

“I don’t know why medical people would say that. I’m sure they are not lying. I just don’t think that is proof positive,” he added. “There is no doubt officers in our state have been impacted.”

https://www.limaohio.com/wp-content/uploads/sites/54/2018/06/web1_heroin-2.jpg

By Owen Daugherty

The Columbus Dispatch (TNS)

Post navigation